Journal of Theoretical Probability

, Volume 32, Issue 2, pp 872–897 | Cite as

Lindeberg’s Method for Moderate Deviations and Random Summation

  • Peter EichelsbacherEmail author
  • Matthias Löwe


We apply Lindeberg’s method, invented to prove a central limit theorem, to analyze the moderate deviations around such a central limit theorem. In particular, we will show moderate deviation principles for martingales as well as for random sums, in the latter situation in both the cases when the limit distribution is Gaussian or non-Gaussian. Moreover, in the Gaussian case we show moderate deviations for random sums using bounds on cumulants, alternatively. Finally, we also prove a large deviation principle for certain random sums.


Random sums Moderate and large deviations Lindeberg’s method 

Mathematics Subject Classification

60F05 60F10 60G50 



We are very grateful to an anonymous referee for a very careful reading of a first version of this manuscript. His comments helped to improve the correctness of the paper.


  1. 1.
    Bardet, J.-M., Doukhan, P., Lang, G., Ragache, N.: Dependent Lindeberg central limit theorem and some applications. ESAIM Probab. Stat. 12, 154–172 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bolthausen, E.: Exact convergence rates in some martingale central limit theorems. Ann. Probab. 10(3), 672–688 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chatterjee, S.: A generalization of the Lindeberg principle. Ann. Probab. 34(6), 2061–2076 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Deltuviene, D., Saulis, L.: Normal approximation for sum of random number of summands. Lith. Math. J. 47, 531–537 (2007)Google Scholar
  5. 5.
    Dembo, A.: Moderate deviations for martingales with bounded jumps. Electron. Commun. Probab. 1(3), 11–17 (1996). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  7. 7.
    Döbler, C.: On rates of convergence and Berry-Esseen bounds for random sums of centered random variables with finite third moments, preprint, arXiv:1212.5401 (2013)
  8. 8.
    Döbler, C.: New Berry-Esseen and Wasserstein bounds in the CLT for non-randomly centered random sums by probabilistic methods. ALEA Lat. Am. J. Probab. Math. Stat. 12(2), 863–902 (2015)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Döring, H., Eichelsbacher, P.: Moderate deviations via cumulants. J. Theor. Probab. 26(2), 360–385 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Eichelsbacher, P., Löwe, M.: Moderate deviations for i.i.d. random variables. ESAIM Probab. Stat. 7, 209–218 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Eichelsbacher, P., Löwe, M.: Moderate deviations for the overlap parameter in the Hopfield model. Probab. Theory Relat. Fields 130(4), 441–472 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Eichelsbacher, P., Schmock, U.: Large deviations for products of empirical measures in strong topologies and applications. Ann. Inst. H. Poincaré. Probab. Stat. 38(5), 779–797 (2002)zbMATHGoogle Scholar
  13. 13.
    Fleischmann, K., Wachtel, V.: Large deviations for sums indexed by the generations of a Galton-Watson process. Probab. Theory Relat. Fields 141(3–4), 445–470 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gnedenko, B.V., Korolev, V.Y.: Random Summation. Limit Theorems and Applications. CRC Press, Boca Raton (1996)zbMATHGoogle Scholar
  15. 15.
    Huang, C., Liu, Q.: Moments, moderate and large deviations for a branching process in a random environment. Stoch. Process. Appl. 122(2), 522–545 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kalashnikov, V.: Geometric sums: bounds for rare events with applications. Mathematics and its Applications, vol. 413, Kluwer Academic Publishers Group, Dordrecht, Risk analysis, reliability, queueing (1997)Google Scholar
  17. 17.
    Kasparavičiūtė, A.: Theorems of large deviations for the sums of a random number of independent random variables, doctoral dissertation. vilnius: Technika (2013)Google Scholar
  18. 18.
    Kasparavičiūtė, A., Saulis, L.: Large deviations for weighted random sums. Nonlinear Anal. Model. Control 18(2), 129–142 (2013)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Klüppelberg, C., Mikosch, T.: Large deviations of heavy-tailed random sums with applications in insurance and finance. J. Appl. Probab. 34(2), 293–308 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Ledoux, M.: Sur les déviations modérées des sommes de variables aléatoires vectorielles indépendantes de même loi. Ann. Inst. Henri Poincaré 28(2), 267–280 (1992)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Lindeberg, J.W.: Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung. Math. Z. 15(1), 211–225 (1922)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Löwe, M., Meiners, R.: Moderate deviations for random field Curie–Weiss models. J. Stat. Phys. 149(4), 701–721 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Löwe, M., Merkl, F.: Moderate deviations for longest increasing subsequences: the upper tail. Commun. Pure Appl. Math. 54(12), 1488–1520 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Saulis, L., Statulevičius, V.A.: Limit theorems for large deviations, Mathematics and its Applications (Soviet Series), vol. 73, Kluwer Academic Publishers Group, Dordrecht (1991). Translated and revised from the 1989 Russian originalGoogle Scholar
  25. 25.
    Tao, T., Vu, V.: Random matrices: universality of local eigenvalue statistics. Acta Math. 206, 127–204 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Toda, A.A.: Weak limit of the geometric sum of independent but not identically distributed random variables, arXiv:1111.1786v2 (2012)
  27. 27.
    Varadhan, S.R.S.: Large deviations and applications. École d’Été de Probabilités de Saint-Flour XV–XVII, 1985–87, Lecture Notes in Math., vol. 1362. Springer, Berlin, pp. 1–49 (1988)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Fakultät für MathematikRuhr-Universität BochumBochumGermany
  2. 2.Westfälische Wilhelms-Universität Münster, Fachbereich MathematikMünsterGermany

Personalised recommendations